Hello Dr. Cordain,
In your book The Paleo Answer you discuss how dairy products increase the insulin response in the body.
Do whey protein shakes do the same?
Thank you in advance,
Dr. Cordain’s Response:
Indeed whey protein is one of the key factors along with lactose in dairy products that likely causes insulin resistance. Two very recent studies show that whey protein consumed by body builders and athletes causes acne (see the citations and abstracts below).
Simonart T. Acne and Whey Protein Supplementation among Bodybuilders. Dermatology. 2012;225(3):256-8.
Accumulative evidence supports the role of nutritional factors in acne. I report here 5 healthy male adult patients developing acne after the consumption of whey protein, a favorite supplement of those engaged in bodybuilding. These observations are in line with biochemical and epidemiological data supporting the effects of milk and dairy products as enhancers of insulin/insulin-like growth factor 1 signaling and acne aggravation. Further prospective studies are required to determine the possible role of dietary supplements in the fitness and bodybuilding environment.
Silverberg NB. Whey protein precipitating moderate to severe acne flares in 5 teenaged athletes. Cutis. 2012 Aug;90(2):70-2.
Acne vulgaris has been linked to milk ingestion, both whole and skim milk. The milk fraction that promotes acne is unknown. Five case reports are presented of male patients aged 14 to 18 years who experienced onset of acne shortly after initiation of whey protein supplementation; 3 teenagers used the supplement for muscle building in football training and the other 2 for attempting to gain weight. All 5 patients had poor response to acne treatment regimens of oral antibiotics, topical retinoids, and benzoyl peroxide. Lesions fully cleared in 4 patients after discontinuation of whey protein supplementation, but 1 patient’s acne flared after reinitiation of the whey protein supplement. Two patients did not immediately discontinue whey protein supplementation; 1 of them cleared after he discontinued whey protein during his second course of isotretinoin and 1 was lost to follow-up. Among these patients, at least 6 different brands of whey protein supplementation had been used, including whey protein shakes and reconstituted powders. Whey protein may be the fraction of dairy products that promote acne formation. Larger studies are needed to determine the mechanism of comedogenesis.
Loren Cordain, Ph.D., Professor Emeritus